Virginia, 2002

Hail and Damaging Winds in Virginia, August 3, 2002

August 3, 2002 · NWS RNK · 10 events in 5 counties and zones

Thunderstorms during the afternoon and evening of the 3rd produced damaging winds and hail up to quarter size.Thunderstorm winds downed trees 2 miles southwest of Bland, blocking Route 617, 8 miles east of Chatham Hill, 2 miles north of Marion, 1 mile north of Mountain Grove, 7 miles east of Warm…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon and evening of the 3rd produced damaging winds and hail up to quarter size.Thunderstorm winds downed trees 2 miles southwest of Bland, blocking Route 617, 8 miles east of Chatham Hill, 2 miles north of Marion, 1 mile north of Mountain Grove, 7 miles east of Warm Springs, 8.5 miles north of Amherst, and downed large tree limbs 3 miles west of Bland,

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 1:01 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 3, 1:01 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
201 PM EDT SAT AUG 3 2002

CONVECTION BEGINNING TO FIRE ACROSS THE FA...BUT CLOSER TO LINING UP
WITH AVN THAN ETA.  CURRENTLY RUNNING WITH 30 POPS FOR THIS EVENING
CWA WIDE AND WILL LEAVE THIS WITH PLENTY OF LOW/MID LEVEL MOISTURE
AVAILABLE.  BY MIDNIGHT GENERALLY CLEAR TO PARTLY CLOUDY SKIES.

SUNDAY H5 TEMPS WARMING A COUPLE OF DEGREES WITH SUBSIDENCE
OVERHEAD.  AN ISOLATED SHRA/TSRA POSSIBLE IN THE MOUNTAINS...BUT
FORECAST WILL CONTINUE TO REFLECT VERY WARM AND DRY.

MONDAY THE ETA BRINGS A TONGUE OF +20 TO +22 H8 AIR INTO THE WESTERN
PART OF THE CWA WITH A LIGHT WEST WIND FOR THE FIRST TIME IN SEVERAL
DAYS.  MAXES IN THE EAST EASILY INTO THE 90S WITH SOME 95+
POSSIBLE.  ETA QUICKER THIS RUN THAN PREVIOUS AND QUICKER THAN AVN
WITH BRINGING NEXT FRONT SOUTHWARD.  VERY POTENT SHORTWAVE
AMPLIFYING EASTERN CANADIAN TROUGH AND THIS FRONT SHOULD BE ABLE TO
FINALLY WORK INTO THE FA...BUT WILL CONTINUE WITH SLOWER AVN AS ETA
HAS BEEN TO STRONG AND QUICK WITH FRONTS OF LATE.

TSRA ARRIVE TUESDAY...THEN PUSH SOUTH OF FA BY WEDNESDAY WITH COOLER
AND DRY WEATHER FOR THE REST OF THE EXTENDED.

FCSTID = 08
ROA   69  91  71  93 /  30   0   0   0
LYH   67  90  69  93 /  30   0   0   0
DAN   69  91  70  94 /  30   0   0   0
BLF   67  85  67  85 /  30   0   0  10
LWB   62  85  63  84 /  30   0   0  10
BCB   64  88  65  89 /  30   0   0  10
TNB   62  84  65  86 /  30   0   0  10

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

NOGUEIRA

In the hours before

Special weather statement, Aug 3, 12:50 PM EST, 2 hours 15 minutes before
VAZ024-031900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT SAT AUG 3 2002

...STRONG THUNDERSTORMS OVER NORTHERN ROCKBRIDGE COUNTY...

AT 150 PM RADAR SHOWED A STRONG THUNDERSTORM IN EXTREME NORTHEAST
ROCKBRIDGE COUNTY BETWEEN INTERSTATE 81 AND THE BLUE RIDGE PARKWAY...
AND JUST SOUTH OF THE TOWN OF VESUVIUS. THIS STORM IS MOVING VERY
SLOWLY SOUTHWEST...AND WILL BRING VERY HEAVY DOWNPOURS OF 1.5 TO 2
INCHES OF RAIN IN LESS THAN AN HOUR. IN ADDITION...WIND GUSTS OF 30
TO 40 MPH...AND PEA SIZE HAIL IS ALSO POSSIBLE. LOCATIONS THREATENED
THROUGH 3:00 PM INCLUDE FAIRFIELD AND CORNWALL.

IF YOU ARE IN THE PATH OF THESE STORMS OR SEE THREATENING WEATHER
APPROACH...TAKE SAFE INDOOR SHELTER UNTIL THEY PASS. MOTORISTS IN
THE AREA SHOULD WATCH FOR WATER COVERED ROADS.

JJ

The radar

The Roanoke radar (KFCX), 103 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Alleghany

When
August 3, 3:05 PM EST
Where
Alleghany County, Natural Well
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
37.917, -79.967

Thunderstorm Wind, Bath

When
August 3, 3:45 PM EST
Where
Bath County, 1 mi N of Mountain Grove
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -79.883

Hail, Bath

When
August 3, 3:50 PM EST
Where
Bath County, 3 mi E of Warm Spgs
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -79.733

Thunderstorm Wind, Bath

When
August 3, 3:55 PM EST
Where
Bath County, 7 mi E of Warm Spgs
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -79.650

Hail, Alleghany

When
August 3, 5:10 PM EST
Where
Alleghany County, 4 mi N of Alleghany
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.780, -80.250

Thunderstorm Wind, Bland

When
August 3, 5:55 PM EST
Where
Bland County, 3 mi W of Bland
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -81.167

Thunderstorm Wind, Amherst

When
August 3, 6:25 PM EST
Where
Amherst County, 9 mi N of Amherst
Reported by
TRAINED SPOTTER
Coordinates
37.700, -79.050

Thunderstorm Wind, Bland

When
August 3, 6:43 PM EST
Where
Bland County, 2 mi SW of Bland
Reported by
LAW ENFORCEMENT
Coordinates
37.083, -81.150

Thunderstorm Wind, Smyth

When
August 3, 7:20 PM EST
Where
Smyth County, 8 mi E of Chatham Hill
Reported by
UNKNOWN
Coordinates
36.950, -81.367

Thunderstorm Wind, Smyth

When
August 3, 7:30 PM EST
Where
Smyth County, 2 mi N of Marion
Reported by
UNKNOWN
Coordinates
36.867, -81.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313645, 5313647, 5313646, 5313648, 5313649, 5313650, 5313651, 5313652, 5313653, 5313654.